Idaho, 2023Damaging Winds in Idaho, July 20, 2023
July 20, 2023 · NWS PIH · 5 events in 4 counties and zones
Several sited measured 50 plus knot winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several sited measured 50 plus knot winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 20, 1:54 PM MST, 53 minutes earlier.
Area forecast discussion, Jul 20, 1:54 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
254 PM MDT Thu Jul 20 2023
.SHORT TERM...Tonight and Friday.
Sufficient lingering moisture and instability will allow for
another day of isolated to scattered thunderstorms across the
majority of southeast Idaho. CAMs show the bulk of activity across
the central mountains and southern highlands, with slight chances
of thunder also extending along the ID-WY border and into
portions of the upper Snake Plain. These storms will be capable
of producing 40 to 50 mph wind gusts and small hail. While most of
the region will only see one tenth or less of rain, localized
higher amounts will be possible with stronger storms. Chance of
wetting rain is highest across the central mountains and the
southeast extent of the CWA, south and east of I-15. Convection
and clouds will clear from west to east beginning before midnight.
Friday will bring plenty of sunshine, with very few mid to high
clouds forecast as high pressure amplifies over the western U.S.
The ridge axis will move directly overhead tomorrow and high
temperatures will run up to five degrees warmer. This will mean
locations in the eastern Magic Valley could reach triple digits as
early as tomorrow, with most of the lower Snake Plain coming
within just a few degrees of 100. The heat only gets worse, as our
hottest days arrive during the weekend. A Heat Advisory has been
issued for the southwest portion of our area during this timeframe
(more details in the Long Term discussion below). Cropp
.LONG TERM...Saturday through next Thursday.
High pressure will build across the region over the weekend,
before getting shunted to the southeast as low pressure shifts
across Washington and southern Canada. Very warm temperatures with
potentially record heat in some places through Sunday, with
HeatRisk increasing over much of central and eastern Idaho. We
will likely see another round of Heat Advisories for Saturday and
Sunday, with some indications we could be approaching Excessive
Heat Warning levels south of the Snake Plain. Even with the ridge
building, we will not be fully underneath it...meaning we will see
increasing afternoon and evening winds along with a slow increase
in monsoon moisture. For Saturday, the strongest winds will be
across the central mountains and spilling out into the Arco Desert
and Lava Beds. We should also see just enough moisture for some
afternoon buildups and potential isolated dry storms across the
South Hills extending toward the bench areas around Pocatello. For
Sunday and Monday, the ridge begins to break down...opening up
the door for enough of an increase in moisture for isolated dry
storms across terrain both days...and increasing winds overall.
The strongest will remain across the central mountains and
spilling out into the Arco Desert and Magic Valley. Monsoon
moisture gets pushed east by midweek. This will continue to bring
in slightly cooler air, but keep gusty winds around especially
across northern areas. Keyes
&&
.AVIATION...Isolated to scattered thunderstorms will impact the
majority of southeast Idaho this afternoon and evening. Therefore,
have forecast VCTS at all terminals through tonight. Storms will be
capable of producing 40 to 50 mph gusts and small hail. Expect VFR
conditions and light winds outside of storms. Cropp
&&
.FIRE WEATHER...Showers and thunderstorms will continue into this
evening, with the best coverage across portions of the central
mountains (422/476) and across the southern and southeast highlands
(413 and 427). Isolated storms are possible across all other fire
zones, with the risk conditional on storms moving off the mountains
or along outflow boundaries across the Snake Plain/Magic Valley (410
and 425). Wetting rains will be limited to 10-20% across portions of
Zones 411, 413, 422, 427 and 476. Stronger storms may also produce
gusts over 35 mph. For Friday through Sunday, high pressure builds
back north into the state. This will push temperatures back into 90s
and low 100s for lower elevations and 80s for the mountains. Dry
surface air returns, which means low humidity and poor overnight
recovery across the central mountains and Zone 427. With the ridge
centered just to our southeast, that means 1) limited monsoon
moisture may be enough to kick off isolated dry storms and 2)allow
for gusty afternoon/evening winds. For Friday, we are looking at a
10-ish percent chance of dry storms across Zones 422 and 476. For
Saturday, we are putting a 10% chance across the central mountains
and 10-20% chance of the mountains south of the Snake Plain (413 and
427). It is possible even if we end up little to no lightning, this
is a scenario where even a collapsing cumulus buildup could produce
gusty winds. For Sunday, we push this scenario into all highland
areas, and increase the chance of storms to 20-30% across Zones
475/476. The scenario for gusty winds outside of any storms develops
on Saturday with gusts of 20-25 mph over the central mountains, with
a 30-50% chance of gusts 25-30 mph. For the same areas on Sunday,
gusts of 25-30 mph are likely, with a 50-70% chance of gusts over 30
mph and 20-40% chance for over 35 mph. For the rest of eastern Idaho
Sunday, gusts up to 25 mph are possible with up to 70% chance to 30
mph. The ridge really breaks down for Monday and Tuesday. We
continue with a slight chance of dry thunderstorms Monday,but
nothing Tuesday as moisture will be well to our east. Winds will
continue to be gusty through Tuesday. Strongest winds will be across
the Snake Plain north into the central mountains and southwest
Montana on Monday. gusts over 25 mph are likely almost everywhere,
with a 40-80% chance of gusts over 30 mph across the Snake Plain
northward, and up to 40% chance elsewhere. There is a 50%+ chance
for 25+mph gusts across Zone 413 and again for the Snake Plain
northward. There is a 40-70% chance of gusts over 30 mph for the
central mountains, Snake Plain and along the Montana border. Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 9 AM Saturday to 10 PM MDT Sunday for IDZ051-
054>059.
&&
In the hours before
Special weather statement, Jul 20, 12:57 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
157 PM MDT Thu Jul 20 2023
IDZ068-074-202045-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
157 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of south central Custer
County through 245 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Trail Creek Pass, or 19 miles north of Sun Valley,
moving east at 10 mph.
HAZARD...Winds in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Twin Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 11433 4403 11431 4409 11391 4381 11391
TIME...MOT...LOC 1957Z 268DEG 10KT 4396 11426
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
TAXSpecial weather statement, Jul 20, 1:52 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
252 PM MDT Thu Jul 20 2023
IDZ068-069-202115-
Lost River Range ID-Lost River Valleys ID-
252 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of eastern Custer and
central Butte Counties through 315 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm over
Darlington, or 10 miles southeast of Mackay, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darlington and Moore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4380 11354 4389 11350 4389 11318 4368 11327
TIME...MOT...LOC 2050Z 278DEG 14KT 4382 11344
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TAXThunderstorm Wind, Cassia
- When
- July 20, 2:47 PM MST to 3:00 PM MST
- Where
- Cassia County, 17 mi WSW of Marion
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.186, -114.207
A 71 mph wind gust measured at the Cotton Ridge mesonet site.
Thunderstorm Wind, Butte
- When
- July 20, 3:15 PM MST to 3:25 PM MST
- Where
- Butte County, 8 mi ESE of Berenice
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.786, -112.832
A 59 mph gust measured at the Junction 33/22 Summit mesonet site.
Thunderstorm Wind, Butte
- When
- July 20, 3:20 PM MST to 3:30 PM MST
- Where
- Butte County, 12 mi E of Howe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.780, -112.760
The Sand Dunes mesonet site measured a 58 mph wind gust.
Thunderstorm Wind, Bonneville
- When
- July 20, 4:45 PM MST to 5:00 PM MST
- Where
- Bonneville County, 1 mi NW of Idaho Falls
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.490, -112.044
Idaho Transportation Department RWIS Idaho Falls site measured a 59 mph wind gust.
Thunderstorm Wind, Fremont
- When
- July 20, 6:30 PM MST to 6:40 PM MST
- Where
- Fremont County, 8 mi SSW of Island Park
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.323, -111.432
The Osborne Bridge Idaho Transportation RWIS site measured 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127544, 1127563, 1127559, 1127534, 1127493.